Texas, 2009Hail and Damaging Wind in Texas, September 16, 2009
September 16, 2009 · NWS BRO · 7 events in 2 counties and zones
An upper level disturbance moved across Deep South Texas September 16th producing showers and thunderstorms across portions of the County Warning Area. Some thunderstorms produced hail ranging from pea size in several locations to three quarter to one inch size hail in a few locations.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance moved across Deep South Texas September 16th producing showers and thunderstorms across portions of the County Warning Area. Some thunderstorms produced hail ranging from pea size in several locations to three quarter to one inch size hail in a few locations. Locally heavy rainfall was also reported in a few locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Sep 16, 2:30 PM CST, 0 minutes earlier.
Area forecast discussion, Sep 16, 2:30 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
330 PM CDT WED SEP 16 2009
.UPDATE...AFTERNOON HEATING CAUSED ENOUGH LIFT TO POP THROUGH THE
WEAK CAP AND INITIATED THUNDERSTORM ACTIVITY ACROSS SOUTHEASTERN
DEEP SOUTH TEXAS. THIS SHOULD CONTINUE FOR TWO OR THREE HOURS. ZONES
HAVE BEEN UPDATED.
&&
.DISCUSSION...THE WINDS CONTINUE LIGHT FROM THE SOUTHEAST THIS
AFTERNOON WITH THE PRESSURE GRADIENT REMAINING WEAK. A WEAK PRESSURE
GRADIENT WILL PERSIST ACROSS THE CWA THROUGHOUT THE FORECAST PERIOD
MAINTAINING LIGHT WINDS. THE WINDS WILL BECOME LIGHT AND VARIABLE TO
CALM DURING THE OVERNIGHT PERIODS AND LIGHT AND VARIABLE TO LIGHT
DURING THE DAYTIME. A WEAK FRONTAL BOUNDARY WILL MOVE THROUGH THE
CWA THURSDAY SHIFTING THE WINDS TO THE NORTH AND NORTHEAST ON
THURSDAY AND FRIDAY. ANOTHER WEAK COLD FRONT WILL MOVE THROUGH DEEP
SOUTH TEXAS NEXT WEDNESDAY SHIFTING THE WINDS TO THE EAST AND
NORTHEAST. TEMPERATURES WILL CONTINUE ABOVE NORMAL ON THURSDAY WITH
NEAR RECORD HIGH AFTERNOON TEMPERATURES OCCURRING ACROSS PORTIONS OF
THE CWA. TEMPERATURES WILL DECREASE TO NEAR NORMAL VALUES TO
SLIGHTLY HIGHER THAN NORMAL VALUES FRIDAY THROUGH THE MIDDLE OF NEXT
WEEK. THERE IS A SLIGHT CHANCE FOR SHOWERS AND ISOLATED
THUNDERSTORMS MOVING ACROSS PORTIONS OF THE CWA AT TIMES FRIDAY
THROUGH EARLY NEXT WEEK. &&
.MARINE...AT 8AM BUOY020 REPORTED NORTH TO NORTHEAST WINDS AT 6 TO 8
KNOTS WITH SEAS 1 FOOT AT 6 SECONDS. WEAK LOW PRESSURE OVER THE
SOUTHEAST WILL CAUSE AN OFFSHORE FLOW IN THE UPPER LEVELS FOR THE
NEXT FEW DAYS. THIS WILL CAUSE CONTINUED LOW SEAS AND LIGHT WINDS
THROUGH THE WEEKEND. A RELATIVELY DRY AND STABLE AIRMASS WILL
CONTINUE THROUGH FRIDAY OF THIS WEEK.
&&
.AVIATION...VFR CONDITIONS WILL PREVAIL OVER THE REGIONAL AIRPORTS
FOR THE NEXT 24 HOURS. LIGHT AND VARIABLE WINDS WILL BE THE RULE
THROUGH THURSDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 78 92 77 91 77 / 00 00 10 10 10
BROWNSVILLE 77 96 75 93 74 / 00 00 10 10 10
HARLINGEN 75 97 74 94 73 / 00 00 10 10 10
MCALLEN 78 100 76 97 75 / 00 00 00 10 10
RIO GRANDE CITY 75 100 75 97 74 / 00 00 00 10 10
SOUTH PADRE ISLAND 80 91 80 89 79 / 00 00 10 10 10
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
SYNOPTIC/GRIDS....63
MARINE/AVIATION...65
MESOSCALE...MARTINEZ
Hazardous weather outlook, Sep 16, 2:15 PM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
315 PM CDT WED SEP 16 2009
TXZ248>257-171100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
315 PM CDT WED SEP 16 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
STRONG THUNDERSTORMS...PRODUCING GUSTY WINDS...FREQUENT LIGHTNING...
AND SMALL HAIL...WILL PREVAIL THIS AFTERNOON OVER PORTIONS OF DEEP
SOUTH TEXAS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS SHOULD REPORT ANY STRONG WINDS AND SMALL HAIL TO
THE NATIONAL WEATHER SERVICE OFFICE IN BROWNSVILLE.
GMZ130-132-135-150-155-170-175-171100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
315 PM CDT WED SEP 16 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Sep 16, 2:07 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
307 PM CDT WED SEP 16 2009
TXZ255-257-162115-
INLAND CAMERON-COASTAL CAMERON-
INCLUDING THE CITIES OF...BROWNSVILLE...HARLINGEN...PORT ISABEL...
SOUTH PADRE ISLAND...LAGUNA HEIGHTS...LAGUNA VISTA
307 PM CDT WED SEP 16 2009
...STRONG THUNDERSTORM AFFECTING CAMERON COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR IN BROWNSVILLE IS TRACKING
A STRONG THUNDERSTORM OVER SOUTHERN CAMERON COUNTY...LOCATED JUST
NORTH OF THE CITY OF BROWNSVILLE...AND MOVING ROUGHLY TO THE SOUTH
AT AROUND 5 MILES PER HOUR.
WIND GUSTS UP TO 40 MILES PER HOUR AND PEA SIZE HAIL WILL ACCOMPANY
THIS THUNDERSTORM. VERY FREQUENT AND DANGEROUS LIGHTNING IS ALSO
OCCURRING WITH THIS THUNDERSTORM...AND CITIZENS IN BROWNSVILLE...
OLMITO...LOS FRESNOS...AND THE PORT OF BROWNSVILLE SHOULD MOVE
INDOORS UNTIL THIS THUNDERSTORM PASSES.
TOMASELLI
Local storm report, Sep 16, 2:16 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
316 PM CDT WED SEP 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM HAIL 4 E BROWNSVILLE 25.93N 97.42W
09/16/2009 E0.25 INCH CAMERON TX PUBLIC
PUBLIC REPORTS PEA SIZE HAIL IN RIO DEL SOL SUBDIVISION.
&&
BMILLERLocal storm report, Sep 16, 2:29 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
329 PM CDT WED SEP 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM HAIL 2 N BROWNSVILLE 25.95N 97.48W
09/16/2009 E0.50 INCH CAMERON TX PUBLIC
MARBLE SIZE HAIL REPORTED AT ALTON GLOOR AND US 77 IN
BROWNSVILLE.
&&
BMILLEREvent by event
5 hail, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Hail, Cameron
- When
- September 16, 2:30 PM CST to 2:40 PM CST
- Where
- Cameron County, 2.16 mi NNW of Portway Acres
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 25.950, -97.480
A National Weather service Employee reported hail up to three quarters of an inch in size fell at the Sunrise Mall in Brownsville during a thunderstorm.
Hail, Cameron
- When
- September 16, 2:40 PM CST to 2:50 PM CST
- Where
- Cameron County, 1.52 mi NNE of Brownsville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 25.940, -97.490
The public reported hail up to three quarters of an inch in size fell during a thunderstorm. The hail was observed near the intersection of Elizabeth Street and Central Boulevard.
Hail, Cameron
- When
- September 16, 3:45 PM CST to 3:55 PM CST
- Where
- Cameron County, 1.98 mi ESE of La Feria
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 26.140, -97.800
A trained spotter reported hail up to one inch in size fell for about 5 minutes near La Feria during a thunderstorm which moved through the area.
Thunderstorm Wind, Cameron
- When
- September 16, 3:58 PM CST to 4:15 PM CST
- Where
- Cameron County, 0.93 mi NE of La Feria
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 26.160, -97.820
The La Feria Police Department reported winds gusts estimated to be approximately 60 miles per hour occurred during a thunderstorm which also produced pea size hail at their office.
Hail, Cameron
- When
- September 16, 4:00 PM CST to 4:10 PM CST
- Where
- Cameron County, 0.93 mi NW of Adams Gardens
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 26.180, -97.810
The public reported quarter size hail up to one inch in size fell during a thunderstorm which moved through La Feria. The hail was observed near the intersection of North Parker Road and Expressway 83 in La Feria.
Hail, Starr
- When
- September 16, 8:08 PM CST to 8:15 PM CST
- Where
- Starr County, 0.69 mi N of Los Saenz
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 26.410, -99.000
The Roma Police Department in Starr County reported hail up to one inch in size fell in the city of Roma during a thunderstorm which moved through the area.
Heavy Rain, Starr
- When
- September 16, 8:08 PM CST to 8:20 PM CST
- Where
- Starr County, 0.69 mi N of Los Saenz
- Reported by
- Law Enforcement
- Coordinates
- 26.410, -99.000
The Roma Police Department in Starr County reported heavy rains fell during a thunderstorm which moved through the area. The rainfall produced street flooding. Some streets were closed due to one foot of water standing in some areas.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Texas, September 16, 200910 injured · $150 million · 1.75 in hail · 9 events
- Rip Current in Florida, September 16, 20091 death · 1 event
- Tornado and Flash Flooding in Alabama, September 16 to 20, 2009$1.3 million · EF0 · 34 events
- Flash Flooding and Flooding in Tennessee, September 16 to 17, 2009$163,000 · 6 events
- Flash Flood in Tennessee, September 16 to 17, 2009$50,000 · 1 event
- Flash Flooding in Mississippi, September 16, 2009$19,000 · 4 events
- Flash Flood and Hail in New Mexico, September 16, 2009$8,000 · 1 in hail · 4 events
- Flash Flooding in Tennessee, September 16, 20093 events
- Flash Flooding in Missouri, September 16, 20092 events
- Marine Thunderstorm Winds in Gulf of Alaska, September 16, 200950 kt wind · 2 events
- Flash Flooding in Alabama, September 16, 20092 events
- Heavy Rain in Georgia, September 16 to 17, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196870, 196871, 196872, 196875, 196873, 196874, 196876.